Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 121, NWS Mobile, AL

August 17, 2007Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 17, 2007, 6:52 PM CDT for Butler County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2007, 6:52 PM CDT (23:52 UTC)
Expired
Aug 17, 2007, 7:30 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Butler County, AL

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:05 PM CDTTSTM WND DMG4 Nw Greenville, ALTREES DOWN ALONG INTERSTATE 65 NW OF GREENVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 172352
SVRMOB
ALC013-180030-
/O.NEW.KMOB.SV.W.0121.070817T2352Z-070818T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
652 PM CDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 730 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR I65 AND AL 185...OR ABOUT
  23 MILES NORTHWEST OF LUVERNE...AND MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF HERBERT...7 MILES EAST OF FOREST HOME AND 8
  MILES NORTHEAST OF SAUCER BY 730 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3174 8660 3194 8652 3197 8689 3177 8691

$$
2 follow-up statements
000 
WWUS54 KMOB 172357
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
656 PM CDT FRI AUG 17 2007

ALC013-180030-
/O.CON.KMOB.SV.W.0121.000000T0000Z-070818T0030Z/
BUTLER AL-
656 PM CDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN BUTLER COUNTY...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GREENVILLE AND WAS 
NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I65 AND AL 185 AND I65 AND AL 10 BY 715 PM CDT...
  8 MILES EAST OF HERBERT BY 730 PM CDT...

LAT...LON 3174 8660 3194 8652 3197 8689 3177 8691

$$
000 
WWUS54 KMOB 180023
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
722 PM CDT FRI AUG 17 2007

ALC013-180032-
/O.EXP.KMOB.SV.W.0121.000000T0000Z-070818T0030Z/
BUTLER AL-
722 PM CDT FRI AUG 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUTLER COUNTY WILL 
BE ALLOWED TO EXPIRE AT 730 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED AND IS LIKELY NO LONGER PRODUCING SEVERE WEATHER. 
HOWEVER...HEAVY RAIN...GUSTY WINDS AROUND 35 MPH AND FREQUENT CLOUD 
TO GROUND LIGHTNING WILL CONTINUE ACROSS NORTHWESTERN BUTLER COUNTY 
THROUGH 8 PM.

LAT...LON 3174 8660 3194 8652 3197 8689 3177 8691

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:05 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 17, 3:05 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CDT FRI AUG 17 2007

.SHORT TERM TONIGHT THROUGH MONDAY NIGHT...WATER VAPOR IMAGERY
SHOWING UPPER LOW SPINNING OVER THE WESTERN ATLANTIC. THIS LOW WILL
MOVE WESTWARD OVER THE SOUTHERN HALF OF FLORIDA TONIGHT...AND THEN
CONTINUE ITS JOURNEY OVER THE CENTRAL GULF OVER THE WEEKEND.
MEANWHILE...A WEAK SURFACE LOW WILL FORM SOUTH OF A MID ATLANTIC
COLD FRONT TONIGHT...AND MOVE WEST ACROSS CENTRAL ALABAMA ON
SATURDAY...AND THEN DISSIPATE AS IT MOVES INTO ARKANSAS SATURDAY
NIGHT. OVERALL THESE TWO WEAK FEATURES WILL HAVE LITTLE IMPACT ON
OUR LOCAL WEATHER...AS A STRONG UPPER LEVEL RIDGE CONTINUES TO TAKE
UP A LARGE EXPANSE FROM THE ARKLATEX REGION...EASTWARD INTO THE
ATLANTIC OFF THE SOUTH CAROLINA COAST.

WITH THE RIDGE BEING MORE OF A DOMINATE FACTOR...THE HOT WEATHER
WILL BE WITH US FOR SEVERAL MORE DAYS...ALONG WITH ISOLATED TO
OCCASIONAL SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON. THE
UPPER HIGH WILL BECOME MORE CONCENTRIC ON MONDAY AS IT BECOMES
CENTERED OVER GEORGIA...RESULTING IN SLIGHTLY DRIER CONDITIONS BUT
CONTINUED WARMTH. THE UPPER HIGH COULD BE OUR SAVING GRACE AND
MAINTAIN A WESTERLY TRACK OF TROPICAL CYCLONE DEAN. T.C. DEAN IS
FORECAST TO MOVE ACROSS THE WESTERN CARIBBEAN SEA AS A CAT FOUR ON
MONDAY...AND MOVE ACROSS THE NORTHERN TIP OF THE YUCATAN PENINSULA
MONDAY NIGHT. /22

&&

.LONG TERM TUESDAY THROUGH FRIDAY...THE TRACK OF T.C. DEAN WILL BE
CLOSELY MONITORED TUESDAY INTO WEDNESDAY. MEANWHILE...NO CHANGES
NEEDED AT THIS TIME...AND STILL EXPECT MAINLY ISOLATED TO OCCASIONAL
SCATTERED THUNDERSTORMS EACH DAY AS UPPER HIGH PRESSURE HOLDS FIRM.
THE BEST CHANCE OF RAIN SHOULD OCCUR ACROSS THE SOUTHERN AND WESTERN
ZONES...FURTHEST AWAY FROM THE HIGH CENTERED OVER GEORGIA.
TEMPERATURES WILL LIKELY REMAIN SLIGHTLY ABOVE NORMAL. /22

&&

.MARINE...A WEAK RIDGE OF HIGH PRESSURE REMAINS OVER THE NORTHERN
GULF THROUGH SATURDAY THEN SHIFTS INTO THE SOUTHEAST GULF COASTAL
STATES AS DEAN MARCHES ACROSS THE CARIBBEAN.  A SMALL AMOUNT OF
SWELL COMBINE WITH WIND WAVES DUE TO TIGHTENING PRESSURE GRADIENT TO
BUILD SEAS TO 3-4 FEET ON SUNDAY...THEN THE SWELL AND INCREASING
WINDS EVENTUALLY RAISE SEAS TO 6-7 FEET FOR TUESDAY AND WEDNESDAY AS
DEAN MOVES ACROSS THE TIP OF THE YUCATAN PENINSULA AND ACROSS THE
NORTHERN BAY OF CAMPECHE.  WINDS INCREASE TO AROUND 15 KNOTS
OFFSHORE ON SUNDAY THEN 15-20 KNOTS ON MONDAY AND CONTINUING THROUGH
WEDNESDAY.  WINDS WILL GENERALLY BE ABOUT 5 KNOTS LESS OVER THE NEAR
SHORE WATERS. /29

&&

.FIRE...HIGH PRESSURE WILL SLOWLY WEAKEN ACROSS THE CENTRAL GULF
COAST REGION THROUGH SUNDAY. AS A RESULT BETTER RAIN CHANCES CAN BE
EXPECTED ACROSS MUCH OF REGION THROUGH SUNDAY. AFTERNOON RELATIVE
HUMIDITIES WILL REMAIN ABOVE CRITICAL THRESHOLDS THROUGH THE PERIOD.
/22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  96  75  93 /  20  30  40  30
PENSACOLA   78  93  76  91 /  20  40  30  30
DESTIN      80  93  79  91 /  20  40  30  30
EVERGREEN   73  96  74  94 /  20  30  20  20
WAYNESBORO  73  98  73  94 /  20  30  20  20
CAMDEN      74  98  75  96 /  20  30  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 17, 8:55 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
855 AM CDT FRI AUG 17 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
855 AM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ABOVE AVERAGE TEMPERATURES CAN BE EXPECTED ACROSS THE REGION AGAIN
TODAY...WITH SEVERAL INLAND COUNTIES SEEING READINGS TOPPING OUT
NEAR 100 DEGREES.  AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100
TO 106 FOR MANY AREAS AS WELL.  PERSONS PLANNING OUTDOOR ACTIVITIES
SHOULD BE ALERT FOR THE SIGNS OF HEAT STRESS AND HEAT RELATED
ILLNESSES.  DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS FROM THE
HEAT IN AN AIR CONDITIONED AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TROPICAL CYCLONE DEAN IS FORECAST TO MOVE OVER THE YUCATAN PENINSULA
EARLY NEXT WEEK. LONG PERIOD SWELLS GENERATED BY THE SYSTEM WILL
MOVE NORTHWARD INTO THE COASTAL WATERS...AND WILL POSE A HAZARD FOR
SMALL CRAFT. SWELL HEIGHTS SHOULD BUILD TO 4 TO 5 FEET BY LATE
MONDAY WELL OFFSHORE...AND BETWEEN 6 TO 8 FEET BY LATE TUESDAY
BEYOND 10 NM FROM THE SHORE. SWELLS AROUND 4 FEET SHOULD OCCUR
CLOSER TO SHORE. MINOR BEACH EROSION WILL ALSO LIKELY OCCUR ALONG
THE AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 17, 4:22 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
422 PM CDT FRI AUG 17 2007

ALZ051-172215-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
422 PM CDT FRI AUG 17 2007

...A STRONG THUNDERSTORM IS MOVING INTO CHOCTAW COUNTY...

AT 421 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES EAST OF NAHEOLA...AND MOVING SOUTHWEST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
OAKCHIA...PENNINGTON...NAHEOLA...INDIAN SPRINGS...LAVACA AND CHOCTAW
CITY THROUGH 515 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 17, 5:06 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
506 PM CDT FRI AUG 17 2007

ALZ055-056-172245-
CONECUH-MONROE-
506 PM CDT FRI AUG 17 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CONECUH AND MONROE
COUNTIES...

AT 504 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES EAST OF MIDWAY...AND MOVING SOUTHWEST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MIDWAY...TURNBULL AND PINE ORCHARD THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 17, 6:00 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
600 PM CDT FRI AUG 17 2007

ALZ057-058-172345-
BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
600 PM CDT FRI AUG 17 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BUTLER AND CRENSHAW
COUNTIES...

AT 556 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF HONORAVILLE...AND MOVING WEST AT 10
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HONORAVILLE AND PIGEON CREEK THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 17, 6:17 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
617 PM CDT FRI AUG 17 2007

ALZ058-172345-
CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
617 PM CDT FRI AUG 17 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CRENSHAW COUNTY...

AT 614 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES WEST OF BRANTLEY...AND NEARLY STATIONARY.
ANOTHER STRONG THUNDERSTORM WAS LOCATED NORTHWEST OF RUTLEDGE AND
WAS NEARLY STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SOUTHEASTERN CRENSHAW COUNTY THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 17, 6:41 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
641 PM CDT FRI AUG 17 2007

ALZ057-180015-
BUTLER-
641 PM CDT FRI AUG 17 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BUTLER COUNTY...

AT 639 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF GREENVILLE...AND MOVING WEST AT 5
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GREENVILLE AND I65 AND AL 185 THROUGH 715 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.